Oregon, 2005

Heavy Snow in Oregon, March 28 to 29, 2005

March 28 to 29, 2005 · NWS MFR · 1 event in 1 county or zone

A Snow Advisory was in effect for Oregon zones ORZ025/027/028 at this time. A number of stations reported snowfall that verified the advisory.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A Snow Advisory was in effect for Oregon zones ORZ025/027/028 at this time. A number of stations reported snowfall that verified the advisory. This was the only report that verified a warning. It appears that a Snow Advisory was the appropriate product for most of this area during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 28, 5:00 AM PST, 3 hours earlier.

Area forecast discussion, Mar 28, 5:00 AM PST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEDFORD OR
500 AM PST MON MAR 28 2005

.DISCUSSION...
CLASSIC WINTER LIKE STORM SYSTEM OVERHEAD HAS BROUGHT MUCH WIND AND
A FEW RECORD RAINS TO SOUTHWESTERN OREGON. A SHOWERY REGIME IS
CURRENLY AFFECTING THE CWA WITH SOME ENHANCEMENT FROM A PASSING
SHORT WAVE. EXPECT TO SEE SHOWERS DECREASE TODAY AS TROUGH AXIS
CONTINUES EAST. SECONDARY SHORT WAVE TONIGHT WILL BRING YET ANOTHER
ROUND OF HEAVY SHOWERS TO THE AREA...MAINLY IN THE MTS. INTENSE
NORTHWESTERLY JET LINING UP WITH THE BEAR CREEK PORTION OF THE
ROGUE VALLEY MAY BRING SIGNIFICANT RAINS TO MEDFORD/ASHLAND
TONIGHT...BUT MODELS DO NOT PICK UP ON THIS SCENARIO DUE TO THE
LOW RESOLUTION. SOUTHWESTERN OREGON LIES IN THE LEFT EXIT REGION
OF 140+KT JET TONIGHT WITH EXCELLENT VALUES OF OMEGA. SNOW LEVELS
SHOULD BE AT THEIR LOWEST POINT OVERNIGHT...FROM 3000 TO 3500 FT...
THEREFORE EXPECTING SOME GOOD SNOWS FROM THIS WAVE. WILL ISSUE A
SNOW ADVISORY FOR ZONE 80 IN W SIKIYOU CTY ABOVE 3000 FT AND ALSO
ZONES 27 AND 28 IN OREGON (CASCADE/SISKIYOUS). IT WILL BE A SHORT
EVENT AS WAVE IS MOVING QUITE RAPIDLY...SO AMOUNTS WILL BE LIMITED.
AFTER THIS PASSES... A FEW DRY DAYS ARE EXPECTED AS RIDGE WILL
PROGRESS ONTO WEST COAST.

.LONG TERM...BY THE END OF THE WEEK...ANOTHER TROUGH WILL MOVE OVER
THE WEST COAST ALONG WITH A SERIES OF SHORT WAVES. IT APPEARS THAT
THIS TROUGH WILL ALSO TAP SUBTROPICAL MOISTURE AND BRING THE THREAT
OF SIGNIFICANT PRECIPITATION. THE TIMING OF THE TROUGH AND THE
RECENT VOLATIVITY OF THE MODEL SOLUTIONS FOR THIS TIME PD HAVE
RESULTED IN A BROAD BRUSH APPROACH TO POPS FOR NEXT WEEKEND. WILL
REFINE FORECAST AS OUTLOOK SOLIDIFIES OVER THE NEXT FEW DAYS.

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY FLORENCE OREGON TO CA BORDER 0-60 NM.

  ...SNOW ADVISORY CASCADE FOOTHILLS OF DOUGLAS COUNTY ABOVE 3000
     FEET 10 PM TONIGHT UNTIL 10 AM TUESDAY.

  ...SNOW ADVISORY CASCADES AND SISKIYOUS ZONES 27-28 10 PM
     TONIGHT UNTIL 10 AM TUESDAY.

CA...SMALL CRAFT ADVISORY OREGON BORDER TO PT ST GEORGE CA 0-60 NM.

  ...SNOW ADVISORY WESTERN SISKIYOU COUNTY ABOVE 3500 FEET ZONE 80
     10 PM TONIGHT UNTIL 10 AM TUESDAY.

&&

ALSO VISIT THE NWS ON THE WEB AT WEATHER.GOV/MEDFORD

BERTEAU
Hazardous weather outlook, Mar 28, 6:45 AM PST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
645 AM PST MON MAR 28 2005

CAZ080-291430-
WESTERN SISKIYOU COUNTY-
645 AM PST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

SNOW ADVISORY FROM 10 PM TONIGHT THROUGH 10 AM TUESDAY FOR ABOVE
3500 FEET. SEE PDXWSWMFR FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW ADVISORY ENDS 10 AM TUESDAY. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED.

ORZ024-291430-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
645 AM PST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

RIVER STATEMENT FOR THE ILLINOIS RIVER NEAR KERBY. SEE PDXFLSMFR FOR
FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ORZ025-291430-
EASTERN DOUGLAS COUNTY FOOTHILLS-
645 AM PST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

SNOW ADVISORY FROM 10 PM TONIGHT THROUGH 10 AM TUESDAY MORNING ABOVE
3000 FEET. SEE PDXWSWMFR FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW ADVISORY ENDS 10 AM TUESDAY OTHER WISE NO HAZARDOUS WEATHER IS
EXPECTED.

ORZ027-028-291430-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
SOUTH CENTRAL OREGON CASCADES-
645 AM PST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

SNOW ADVISORY FROM 10 PM TONIGHT THROUGH 10 AM TUESDAY. SEE
PDXWSWMFR FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW ADVISORY ENDS AT 10 AM TUESDAY. OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED.

GERIG

In the hours before

Local storm report, Mar 28, 7:56 AM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
756 AM PST MON MAR 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 NE GOLD BEACH         42.45N 124.37W
03/28/2005  1.94 INCH        CURRY              OR   TRAINED SPOTTER

            PAST 24 HRS ENDING AT 7 AM.

0700 AM     HEAVY RAIN       1 SSW OBRIEN            42.06N 123.71W
03/28/2005  3.07 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            PAST 24 HRS ENDING AT 7 AM.

0700 AM     HEAVY RAIN       1 SE PORT ORFORD        42.74N 124.48W
03/28/2005  1.50 INCH        CURRY              OR   TRAINED SPOTTER

            12 HRS FROM 12 NOON SUNDAY TO MIDNIGHT SUNDAY.

&&

GERIG
Local storm report, Mar 28, 7:57 AM PST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
757 AM PST MON MAR 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 NE GOLD BEACH         42.45N 124.37W
03/28/2005  1.94 INCH        CURRY              OR   TRAINED SPOTTER

            PAST 24 HRS ENDING AT 7 AM.

0700 AM     HEAVY RAIN       1 SSW OBRIEN            42.06N 123.71W
03/28/2005  3.07 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            PAST 24 HRS ENDING AT 7 AM.

0700 AM     HEAVY RAIN       1 SE PORT ORFORD        42.74N 124.48W
03/28/2005  1.50 INCH        CURRY              OR   TRAINED SPOTTER

            12 HRS FROM 12 NOON SUNDAY TO MIDNIGHT SUNDAY.

&&

GERIG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, South Central Oregon Cascades

When
March 28, 8:00 AM PST to March 29, 8:00 AM PST
Where
South Central Oregon Cascades forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.801, -122.519 (the zone’s center; the record gives no point)

The cooperative observer at Lemolo #1 Forebay recorded 19.5 inches of snow in 24 hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442105.